Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 7, 2021Glacier County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 7, 2021, 8:02 PM MDT for Glacier County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 8:02 PM MDT (02:02 UTC)
Expired
Jul 7, 2021, 8:30 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT

County Glacier County, MT

The radar

The Missoula radar (KMSX), 201 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
3130 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS85 KTFX 080202
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
802 PM MDT Wed Jul 7 2021

MTZ009-010-080230-
Northern Rocky Mountain Front-Eastern Glacier-
802 PM MDT Wed Jul 7 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GLACIER
COUNTY...

At 801 PM MDT, strong thunderstorms were clustered 20 miles north of 
West Glacier, or 41 miles north of Evergreen, moving northeast at 40 
mph.

Winds in excess of 40 mph and pea size hail are possible with these 
storms.

Locations impacted include...
Many Glacier, Babb, Saint Mary, Goat Haunt, Logan Pass and Starr
School.

This includes Highway 89 between mile markers 19 and 50.
 
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4900 11317 4860 11282 4864 11375 4869 11374
      4870 11371 4878 11377 4882 11376 4885 11384
      4883 11399 4886 11400 4889 11406 4892 11401
      4894 11405 4896 11403 4899 11407
TIME...MOT...LOC 0201Z 245DEG 49KT 4880 11400 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 5:40 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 5:40 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT Wed Jul 7 2021

...AVIATION SECTION UPDATED...

.SYNOPSIS...

Scattered strong to potentially severe thunderstorms move through
the region through this evening. On its heels, a cold front moves
through the region tonight into Thursday. Temperatures lower back
into the 80s through Friday. Hot and dry conditions return for the
weekend.

&&

.DISCUSSION...

Upper ridging moves east through the remainder of the afternoon and
evening as a vigorous upper disturbance approaches from the west
later today and tonight. First round of showers and isolated
thunderstorms continues to fall apart as it moves into the upper
ridging to the east of the Continental Divide. Additional rounds of
showers and thunderstorms will have better dynamic and thermodynamic
conditions to work with and should be considerably stronger and more
persistent. Main threats from storms will be the potential for a few
to reach severe levels with damaging winds the primary threat,
followed by quarter-size hail, lightning, and heavy rain with
localized flooding the secondary threats. Lightning strikes will
continue to be capable of producing new wildfire starts. Fast storm
movements, despite a fairly moist environment, will dampen rainfall
amounts at any one location unless there are multiple storms moving
across the area.

Today's thunderstorm activity is expected to dissipate and clear to
the east by late evening in eastern areas. A cool front associated
with the upper level shortwave trough passing through Canada will
move into North-central Montana overnight into Thursday. Thus,
breezy and gradually cooler weather follows through Friday. Another
shortwave system moves through the region on Friday afternoon,
producing chances for widespread showers and non-severe
thunderstorms.

Large scale ridging amplifies over the weekend, leading to another
period of dry and hot weather. The ridge flattens into early next
week, with some uncertainty regarding the position and strength of
shortwave disturbances passing through the westerly flow.

&&

.AVIATION...
540 PM MDT Wed Jul 7 2021 (08/00Z TAF period)

Shower and thunderstorm chances continue through 4Z, especially over
the southwest and the eastern portions of North-central MT. Some of
the storms could become strong to severe, with damaging winds and
hail, mostly for KLWT over the next hour or so. Otherwise, gusty
erratic winds, vicinity lightning, and brief downpours can be
expected from any storm. VFR conditions are generally expected, but
some brief MVFR conditions are possible during the heavier activity.
Drier weather can be expected for tonight and Thursday, with
westerly surface breezes picking up after 08/16Z as a closed upper
level low moves eastward along the Canadian border. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Elevated fire weather conditions are expected today and Thursday as
a disturbance passes through the area. Expect a mix of wet and dry
thunderstorms today, with the potential for drier storms more south
and west toward the Dillon area. Thursday will see a brief period of
low RH values and post-frontal wind gusts in the 20 to 30 mph range,
but cooler with improving humidity recovery, which will reduce fire
weather concerns a bit on Thursday. Thus no fire weather highlights
are planned for at this time in our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  88  54  83 /  40   0  10  30
CTB  51  81  51  82 /  30  20  10  20
HLN  58  92  59  86 /  40   0  20  20
BZN  52  93  52  86 /  40   0  10  20
WYS  43  84  41  80 /  40  10   0  10
DLN  52  90  51  85 /  30  10  10  10
HVR  57  87  56  86 /  40  20  10  30
LWT  55  87  54  80 /  70  10  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 7, 5:56 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
556 PM MDT Wed Jul 7 2021

MTZ047-080030-
Blaine-
556 PM MDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL BLAINE
COUNTY...

At 555 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Harlem to 18 miles south of Fort
Belknap. Movement was east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Harlem and Fort Belknap.

This includes Highway 2 between mile markers 417 and 445.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4856 10835 4844 10835 4844 10842 4823 10842
      4812 10844 4814 10896 4857 10897 4867 10832
      4858 10831
TIME...MOT...LOC 2355Z 265DEG 35KT 4851 10889 4822 10888

Kredensor
Special weather statement, Jul 7, 6:36 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
636 PM MDT Wed Jul 7 2021

MTZ051-080100-
Fergus-
636 PM MDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FERGUS COUNTY...

At 635 PM MDT, a strong thunderstorm was located 22 miles north of
Roy, or 23 miles southwest of Zortman, moving east at 25 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern Fergus
County.

This includes Highway 191 between mile markers 80 and 87.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

Persons in the James Kipp Recreation Area should consider seeking
sturdy shelter until this storm passes.

LAT...LON 4746 10855 4758 10893 4773 10887 4772 10883
      4768 10878 4765 10877 4764 10872 4762 10868
      4763 10861 4761 10857 4761 10851
TIME...MOT...LOC 0035Z 281DEG 17KT 4764 10879

Kredensor
Special weather statement, Jul 7, 6:56 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
656 PM MDT Wed Jul 7 2021

MTZ051-080130-
Fergus-
656 PM MDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FERGUS COUNTY...

At 655 PM MDT, a strong thunderstorm was located 20 miles south of
Zortman, moving southeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern Fergus
County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4760 10869 4762 10866 4763 10861 4761 10857
      4762 10851 4760 10850 4761 10844 4758 10842
      4760 10840 4757 10834 4758 10831 4735 10832
TIME...MOT...LOC 0055Z 308DEG 23KT 4763 10848

Kredensor
Local storm report, Jul 7, 7:00 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             25 NE ROY               47.62N 108.62W
07/07/2021  E0.50 INCH       FERGUS             MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HALF INCH HAIL AND
            ESTIMATED WIND GUSTS OF 45 MPH.

&&

HART
Local storm report, Jul 7, 7:23 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
723 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HEAVY RAIN       5 SW WINDHAM            47.04N 110.22W
07/07/2021  M1.20 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

&&
Special weather statement, Jul 7, 8:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
802 PM MDT Wed Jul 7 2021

MTZ009-010-080230-
Northern Rocky Mountain Front-Eastern Glacier-
802 PM MDT Wed Jul 7 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GLACIER
COUNTY...

At 801 PM MDT, strong thunderstorms were clustered 20 miles north of
West Glacier, or 41 miles north of Evergreen, moving northeast at 40
mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Many Glacier, Babb, Saint Mary, Goat Haunt, Logan Pass and Starr
School.

This includes Highway 89 between mile markers 19 and 50.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4900 11317 4860 11282 4864 11375 4869 11374
      4870 11371 4878 11377 4882 11376 4885 11384
      4883 11399 4886 11400 4889 11406 4892 11401
      4894 11405 4896 11403 4899 11407
TIME...MOT...LOC 0201Z 245DEG 49KT 4880 11400

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:10 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin35 min
Jul 7, 6:36 PM MDTSpecial Weather StatementTFX24 min
Jul 7, 6:56 PM MDTSpecial Weather StatementTFXPetroleum34 min
Jul 7, 8:48 PM MDTSpecial Weather StatementTFXGlacier27 min
Jul 7, 9:33 PM MDTSpecial Weather StatementTFXGlacier27 min
Jul 8, 11:48 AM MDTSpecial Weather StatementTFXBlaine42 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.